Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 77, NWS Pittsburgh, PA

May 31, 20174 counties in Ohio; Hancock County, West Virginia; Beaver County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 31, 2017, 2:58 PM EDT for 4 counties in Ohio; Hancock County, West Virginia; Beaver County, Pennsylvania. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2017, 2:58 PM EDT (18:58 UTC)
Expired
May 31, 2017, 3:45 PM EDT
In force
47 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, OH, Columbiana County, OH, Harrison County, OH, Jefferson County, OH, Beaver County, PA, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 36 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:15 PM EDTTSTM WND DMGEast Liverpool, OHSEVERAL TREES DOWN ACROSS TOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1946 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

155 
WUUS51 KPBZ 311858
SVRPBZ
OHC019-029-067-081-PAC007-WVC029-311945-
/O.NEW.KPBZ.SV.W.0077.170531T1858Z-170531T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
258 PM EDT WED MAY 31 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Northeastern Harrison County in east central Ohio...
  Jefferson County in east central Ohio...
  Southeastern Columbiana County in east central Ohio...
  Southeastern Carroll County in east central Ohio...
  Southern Beaver County in western Pennsylvania...
  Hancock County in northern West Virginia...

* Until 345 PM EDT.

* At 258 PM EDT, severe thunderstorms were located along a line
  extending from 8 miles southwest of Lisbon to 6 miles south of
  Carrollton, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter-size hail. 

  SOURCE...Radar. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages. 

* Locations impacted include...
  Weirton...                        Steubenville...
  East Liverpool...                 Aliquippa...
  Monaca...                         Wellsville...
  Economy...                        Toronto...
  Beaver...                         Calcutta...
  Wintersville...                   Rochester...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4071 8086 4072 8015 4048 8045 4048 8052
      4043 8052 4040 8056 4039 8063 4036 8061
      4033 8064 4042 8122
TIME...MOT...LOC 1858Z 274DEG 24KT 4066 8084 4047 8107 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
979 
WWUS51 KPBZ 311916
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
316 PM EDT WED MAY 31 2017

OHC019-311926-
/O.CAN.KPBZ.SV.W.0077.000000T0000Z-170531T1945Z/
Carroll OH-
316 PM EDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL COUNTY IS
CANCELLED...

The storms that prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4072 8015 4048 8045 4048 8052 4043 8052
      4040 8056 4039 8063 4036 8061 4033 8064
      4039 8102 4043 8099 4043 8094 4047 8094
      4047 8092 4049 8093 4071 8072
TIME...MOT...LOC 1916Z 282DEG 24KT 4068 8059 4041 8093 

$$

OHC029-067-081-PAC007-WVC029-311945-
/O.CON.KPBZ.SV.W.0077.000000T0000Z-170531T1945Z/
Harrison OH-Jefferson OH-Columbiana OH-Beaver PA-Hancock WV-
316 PM EDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHEASTERN HARRISON...NORTHERN JEFFERSON...SOUTHEASTERN
COLUMBIANA...SOUTHERN BEAVER AND HANCOCK COUNTIES...

At 316 PM EDT, severe thunderstorms were located along a line
extending from Calcutta to 9 miles north of Cadiz, moving east at 25
mph.

HAZARD...60 mph wind gusts and quarter-size hail. 

SOURCE...Radar. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages. 

Locations impacted include...
Weirton...                        Steubenville...
East Liverpool...                 Aliquippa...
Monaca...                         Wellsville...
Economy...                        Toronto...
Beaver...                         Calcutta...
Wintersville...                   Rochester...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4072 8015 4048 8045 4048 8052 4043 8052
      4040 8056 4039 8063 4036 8061 4033 8064
      4039 8102 4043 8099 4043 8094 4047 8094
      4047 8092 4049 8093 4071 8072
TIME...MOT...LOC 1916Z 282DEG 24KT 4068 8059 4041 8093 

HAIL...1.00IN
WIND...60MPH
 
$$
822 
WWUS51 KPBZ 311930
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
330 PM EDT WED MAY 31 2017

OHC067-311940-
/O.CAN.KPBZ.SV.W.0077.000000T0000Z-170531T1945Z/
Harrison OH-
330 PM EDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARRISON COUNTY
IS CANCELLED...

The storms that prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4072 8015 4048 8045 4048 8052 4043 8052
      4040 8056 4039 8063 4036 8061 4033 8064
      4036 8086 4057 8085 4058 8084 4071 8060
TIME...MOT...LOC 1930Z 281DEG 35KT 4063 8044 4039 8074 

$$

OHC029-081-PAC007-WVC029-311945-
/O.CON.KPBZ.SV.W.0077.000000T0000Z-170531T1945Z/
Jefferson OH-Columbiana OH-Beaver PA-Hancock WV-
330 PM EDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHEASTERN JEFFERSON...SOUTHEASTERN COLUMBIANA...SOUTHERN
BEAVER AND HANCOCK COUNTIES...

At 330 PM EDT, severe thunderstorms were located along a line
extending from Midland to near Wintersville, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter-size hail. 

SOURCE...Radar. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages. 

Locations impacted include...
Weirton...                        Steubenville...
East Liverpool...                 Aliquippa...
Monaca...                         Wellsville...
Economy...                        Toronto...
Beaver...                         Calcutta...
Wintersville...                   Rochester...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4072 8015 4048 8045 4048 8052 4043 8052
      4040 8056 4039 8063 4036 8061 4033 8064
      4036 8086 4057 8085 4058 8084 4071 8060
TIME...MOT...LOC 1930Z 281DEG 35KT 4063 8044 4039 8074 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:22 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 31, 1:22 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
122 PM EDT Wed May 31 2017

.SYNOPSIS...
Through the weekend, a broad upper-level disturbance will
maintain daily chances of showers and thunderstorms save for
Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Morning showers will affect mainly the southern zones as they
translate ewd across WV. Clouds associated with these showers
will provide short-lived obstruction to insolation, but
conditions on the whole will remain mostly sunny to partly
cloudy through early afternoon. As a result of the continued
deep mixing, swly wind will become quite gusty at 25-30kt.

A narrow plume of lower 50s dewpoints will spread newd from srn
Ohio in the wake of the morning showers. Given the continued
deep mixing and steep lapse rates, this modest increase in
moisture may be sufficient to generate deep, moist convection
this afternoon as depicted in many of the hi-res convection-
allowing models.

Whether a balance of CAPE and shear can be achieved remains to
be seen, so a severe threat is highly uncertain. However, a
thunderstorm that realizes more-substantial localized
instability will be in an environment that should support
threats of hail and damaging wind gusts given the low melting
level and considerable environmental DCAPE.

After any afternoon thunderstorms exit, a quiescent night is
expected as wind subsides, sky remains mostly clear and
boundary-layer moisture remains steady. This combination should
support river valley fog, which has been included in the grids
with this forecast.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Benign weather will carry through Thursday night as the surface
high transitions east, with limited cloud coverage and
temperatures slightly-below normal. Precipitation chances return
later on Friday with a crossing shortwave trough.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Not much change needed in the extended as longwave troughing
remains the dominant feature through the period, resulting in
continued unsettled conditions and below normal temperatures.

While precipitation is possible Saturday, late Saturday and
through Sunday is the best bet for rain at this time as low
pressure crosses the forecast area, with an inch or more of
rain possible.

GEFS and NAEFS bring a transitory H5 cyclone through Monday
into Tuesday. With the cold air aloft and spokes of energy
wrapping around the low pressure, showers are possible
especially during the daytime and early evening hours. Neither
day at this juncture appears like a washout, however abundant
low-level moisture will keep clouds more common than sunshine.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions are expected in the mean through the TAF period.
However, a frontal boundary is expected to fire off scattered
showers and thunderstorms this afternoon into early evening. Any
visibility restriction from such storms would be brief, but hail
and gusty winds will be possible with the stronger cells.
Handled with VCTS for now given the broken coverage/brief
duration, and will handle with amendments as appropriate.
Outside of storms, wind gusts of 20 to 30 knots out of the
southwest will continue this afternoon.

Activity ends with sunset and with the front departing. Clearing
skies and light winds overnight may lead to another round of
many river valley fog. Expect that most terminals will be
impacted briefly at most by this, with HLG having the best
chance of seeing a restriction. Any fog quickly burns off by
13Z. VFR conditions are then forecast thereafter.

.Outlook...
Restrictions are possible on Friday with another crossing upper
disturbance.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 31, 3:04 AM EDT, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
304 AM EDT Wed May 31 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-010715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
304 AM EDT Wed May 31 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 31, 2:42 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
242 PM EDT WED MAY 31 2017

OHZ039-048-311915-
Tuscarawas-Coshocton-
242 PM EDT WED MAY 31 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND GUSTY
WIND WILL AFFECT COSHOCTON AND SOUTHERN TUSCARAWAS COUNTIES...

At 242 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Killbuck to 8 miles north of
Frazeysburg. Movement was east at 30 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with these storms.

Locations impacted include...
New Philadelphia...               Dover...
Coshocton...                      Newcomerstown...
West Lafayette...                 Sugarcreek...
Baltic...                         Midvale...
Warsaw...                         Port Washington...
Barnhill...                       Conesville...

This includes  Interstate 77 in Ohio between mile markers 64 and 82.

LAT...LON 4027 8220 4045 8202 4044 8168 4052 8167
      4050 8132 4022 8160 4022 8167 4015 8167
      4016 8209 4018 8219 4024 8218 4024 8220
TIME...MOT...LOC 1842Z 283DEG 28KT 4048 8190 4024 8213

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:42 PM EDTSpecial Weather StatementPBZCoshocton, Tuscarawas33 min
May 31, 3:35 PM EDTSpecial Weather StatementPBZHarrison25 min
May 31, 4:07 PM EDTSevere Thunderstorm WarningPBZBelmont, Harrison, Jefferson38 min
May 31, 3:44 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Washington31 min
May 31, 4:06 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Washington, Westmoreland39 min
May 31, 4:47 PM EDTSpecial Weather StatementPBZWestmoreland43 min
May 31, 5:11 PM EDTSpecial Weather StatementPBZFayette49 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Severe Thunderstorm Warnings in West Virginia, 2017Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.